By Dr Ananya Mandal, MD
In June 2007 a report published in the Science journal reported that an American soldier who had been vaccinated for small pox using a live vaccinia virus had transmitted vaccinia virus to his two-year-old son. Both the soldier and the boy had a history of eczema.
The son rapidly developed a rare side effect of the vaccine called the eczema vaccinatum, which had been seen during the 1960s when children were routinely vaccinated against smallpox. There were pus filled blisters and rash all over the child’s body and his abdomen was filled with water (ascitis) and his kidneys were near failure.
He was given a donation of an experimental antiviral drug by SIGA Technologies and received care from the Centers for Disease Control and Prevention and was finally saved. The report suggested that those with a family history of eczema should not accept the smallpox vaccination, or anything else that contains live vaccinia virus.
In March 2007 a 2-year-old boy was hospitalized with eczema vaccinatum. The health care providers removed his two siblings (one with eczema) from the home. Swabs of household items and subsequent analysis by PCR for orthopoxvirus DNA signatures showed positive results and three samples yielded viable vaccinia virus in culture. Both siblings were found to have evidence of orthopoxvirus exposure.
According to the CDC, moderate to complications of vaccinia vaccination include eczema vaccinatum. This is a rare complication but occur >10 times more often among primary vaccinees than among revaccinees and are more frequent among infants than among older children and adults.
What is Eczema vaccinatum?
Eczema vaccinatum is a localized or systemic spread of the vaccinia virus among persons who have eczema or a history of eczema or other chronic or exfoliative skin conditions like atopic dermatitis. In many the illness may be mild and the patient may recover on his or her own. However, in some it can be severe or fatal.
The most serious cases among vaccine recipients occur among primary vaccinees and are independent of the activity of the underlying eczema. Severe cases may also occur after contact of recently vaccinated persons with persons who have active eczema or a history of eczema. This was evident in the case of the soldier and his son.
Reviewed by April Cashin-Garbutt, BA Hons (Cantab)
Last Updated: Dec 24, 2012